Primary Evaluation and Management of Statin Therapy Complications

Dean A. Seehusen, MD, MPH, FAAFP; Chad A. Asplund, MD; Dawn R. Johnson, DO; Kevin Horde, A. DO

Disclosures

South Med J. 2006;99(3):250-254. 

In This Article

Transaminase Elevations

The term "transaminitis" represents liver enzyme leakage without hepatotoxic consequences in patients receiving drug therapy of any kind.[32] Asymptomatic increases in transaminases to greater than 3 times normal occur in about 1 to 3% of patients and appear to be dose-dependent.[32,36] These elevations are felt to be most common during the first 3 months of therapy but can happen at any time.[6,29] Hepatic failure rarely occurs with statin therapy and is an idiopathic event.[16] Asymptomatic transaminitis is not considered a harbinger of hepatitic failure and it is unlikely that impending liver failure would be caught with screening labs.[16,19]

Transaminitis is not unique to statin therapy; it can occur with any class of lipid lowering agent, suggesting that the elevations may be secondary to changes in lipid metabolism induced by the drugs, and not to toxic effects of the medications themselves. It is possible that specific effects of serum lipid lowering on the cellular membranes allows for more leakage of cellular enzymes leading to transaminitis.[37] The fact that histologic injury does not appear to occur with elevations of ALT suggests that hepatic adaptation or tolerance occurs rapidly.[10,37]

processing....